When patients are taking along with other medications, it is always prudent to identify and monitor them for possible pharmacokinetic and pharmacodynamic drug-drug interactions. Many reviews have covered the importance and character of these interactions. Some of the medications that have the potential to increase or decrease the effects of warfarin as a result of metabolic inhibition are shown in Figure 3.

In addition to the previously mentioned effect of interferon or other inflammatory cytokines seen with infections and the many pharmacokinetic interactions with other medications, there are at least two other types of warfarin-antibiotic interactions. Certain broad-spectrum cephalosporins contain the N-methylthiotetrazole side chain, a moiety that chemically opposes vitamin K by inhibiting hepatic vitamin K epoxide reductase. Of these agents, however, only cefotetan disodium (Cefotan®, AstraZeneca) still remains in common use. In the absence of concomitant warfarin, clinically significant hypoprothrombinemia with cefotetan is usually seen only when renal dosing is not implemented and when patients have some degree of debility or malnutrition. Of course, the onset is gradual, and the problem is easily reversed or prevented with the use of vitamin K supplementation.

Through yet another mechanism of warfarin potentiation, broad-spectrum antibiotics of virtually any class may eradicate intestinal microbes that synthesize absorbable menaquinones within the intestinal tract. Menaquinones are vitamin K precursors that are usually reabsorbed in the ileum and thus provide an endogenous source of vitamin K. When the stores of vitamin K are depleted, even in the absence of coexisting warfarin therapy, hypoprothrombinemia may gradually appear.

In one study, a 58-year-old patient who had been stabilized with long-term canadian warfarin therapy, with INR ranges of 2 to 3, showed an otherwise unexplainable increase in the INR to 6.2 along with hematuria 2,5 weeks after a seven-day course of canadian clavulanate potassium (GlaxoSmith-Kline) for an ear infection. This case appears to be a good example of the occasional clinical significance of this type of drug interaction.